Brodifacoum Inhalation and its Clinical Manifestations in a 21-Year-Old Caucasian Man

    loading  Checking for direct PDF access through Ovid

Abstract

Exposure to brodifacoum, a superwarfarin substance, can lead to severe coagulopathic manifestations. Brodifacoum is a lipophilic, vitamin K antagonist with a long half-life. Clinical manifestations are challenging to diagnose if the patient cannot provide information regarding exposure. Herein, we report the first case in the literature, to our knowledge, of a patient who had intentionally inhaled brodifacoum. We performed coagulation studies such as prothrombin time (PT) and international normalized ratio (INR) to monitor vitamin K dependent coagulation factors in the patient, a 21-year-old Caucasian man. On admission to the hospital, the INR of the patient was 12.9; a computed tomography (CT) angiogram detected a mediastinal hemorrhage. In the absence of 4-factor PCC, the patient received 30 plasma transfusions during a 4-day period due to persistent left pleural effusions, along with vitamin K therapy to normalize his coagulation factors. His high-performance liquid chromatography (HPLC) results on hospital day 3 and day 26 confirmed the presence of brodifacoum in his body. We believe that inhalation led the poison to bypass the initial metabolism process of the liver, resulting in rapid anticoagulation and subsequent bleeding diathesis. Management of brodifacoum poisoning is case dependent on the amount of exposure and INR status. Constant INR monitoring, large dose vitamin K therapy and initial plasma transfusions (in the absence of PCC) were able to prevent severe internal bleeding in the patient.

Related Topics

    loading  Loading Related Articles